helen-louise (baratron) wrote,
helen-louise
baratron

  • Mood:

life in ruins with vomiting

Gods, I am having a bad day.

Have had bad asthma with excessive snot and coughing for a week now. Realised yesterday that I still didn't seem to be any better: peak flow still appalling, coughing attacks whenever I tried to lie down, and a fever all day despite taking paracetamol every 4 hours. (I don't know whether it was a case of the paracetamol failing as an antipyretic, or if I would have had a terrifyingly high temperature without it.)

So I dragged myself to the doctor today, to be told that my chest sounded relatively clear. So why is my peak flow so awful? "It could be a virus". And what is all this... ick I'm coughing up if it's not coming from my lungs? "It could be post-nasal drip?" AGAIN? The bane of my life! I mentioned that I'd been having sinus pain and headaches for weeks but hadn't thought it serious enough to go to the doctor with, and he decided it might be worth giving me a more powerful antibiotic that could clear out any sinus infection, in case that's what's going on. (Personally, I worry a bit about this cavalier approach to antibiotic prescribing - I'd rather they actually checked my snot for unwelcome bacteria first. But I was feeling too rotten to protest.) He prescribed me doxycycline and prednisolone.

Went to the pharmacy, got the prescriptions, read the little leaflets - and found out that both drugs interact with carbamazepine. The pharmacy computer wasn't terribly clear as to what the interactions were, but it thought that doxycycline was a "minor" interaction and prednisolone was a "serious" interaction. So the pharmacist had to ring the doctor and blah blah blah, and I came home to look it all up on RXlist. Having convinced myself that yes, it really was only a minor interaction, I took the doxycycline. At that point the pharmacist rang back and said he'd talked about prednisolone with the doctor and the doses should be okay. Fine. In an attempt to get all my going out of the house over and done with, I walked back up to the pharmacy to get the prednisolone.

I started feeling sick on the way home. It's hardly a long journey - the pharmacy is at number 112 and we live at 242, but I was feeling like I was going to puke from 190 onwards. Didn't *actually* want to vomit in a neighbour's garden. Got home, struggled to turn the alarm off, and lost the entire contents of my stomach in the kitchen sink in several unpleasant waves. Continued to feel sick even though I had nothing left to throw up (like when you throw up with gallstones - you don't feel any better for it). Called Richard and cried at him. Called the pharmacist. He reckoned that throwing up within 20 minutes of taking the tablet meant that doxycycline and I don't get on and I should talk to the doctor. Called the doctor. The one I'd seen was with a patient, but I eventually spoke to a different doctor about half an hour later. She reckoned that it was just coincidence, and I was throwing up from snot rather than a reaction to the drug, because if I was having an allergic reaction I'd have an obvious rash. I pointed out that the skin on the front of my neck was strangely itchy, but apparently that isn't enough. She suggested I should take another tablet later, at the appropriate time, and see what happens.

So. I feel horrible from the disease, whatever it is, and not breathing properly for days. I have a fever and headache. My abdominal muscles hurt like hell from throwing up. I had to clean the kitchen sink and everything that was in it. And I have the joy of possibly the same thing happening again later on.

In principle, I'm all for the scientific method. I do agree with the second doctor - you can't write off a drug from one inconclusive and possibly coincidental attack of vomiting. Need more data, damnit. And if we were talking about any other situation, I'd be quite happy to provide the data by a further experiment. As it is, knowing I might have a load more puke to clear up this evening? Ewwww.

P.S. Psychic derangements may appear when corticosteroids are used, ranging from euphoria, insomnia, mood swings, personality changes, and severe depression, to frank psychotic manifestations. Also, existing emotional instability or psychotic tendencies may be aggravated by corticosteroids. I'm still not on a high enough dose of carbamazepine to be considered "stable". This... is going to be fun.
Tags: disease, drugs being annoying, my weird medical stuff
Subscribe

  • Not here any more

    The new Terms of Service for livejournal wants to regulate certain types of political content which have been deemed inappropriate for children by…

  • BiFest

    Apparently there is a BiFest on Saturday 8th April, approximately 10 minutes walk from my house. This is so very close that I really have no excuse…

  • New-to-me doctors never understand me

    Today I experienced the joy which is seeing a doctor who doesn't know me. Apparently my usual GP is on holiday somewhere warm, lucky woman. So I was…

  • Post a new comment

    Error

    Anonymous comments are disabled in this journal

    default userpic

    Your reply will be screened

    Your IP address will be recorded 

  • 6 comments